Toxic Reactions to Local Anesthetic Agents and Other Drugs
Toxic overdose can cause acute distress and unconsciousness. Clinicians should be prepared to respond to this emergency whenever a patient is undergoing a procedure that requires local anesthesia. Table 16-2 lists commonly used local anesthetics and their maximum safe dose.
Reactions following administration of local anesthetics are almost always toxic and only rarely allergic. A high blood level of local anesthetic can be produced by the following: too large a dose, unusually rapid absorption (including inadvertent administration directly into a vein), and unusually slow detoxification or elimination (especially in individuals with liver disease). Though rare, hypersensitivity (ie, decreased patient tolerance) and idiosyncratic reactions to local anesthetic agents may occur, as with any drug. True allergic or anaphylactic reactions are also uncommon but may occur, particularly with agents belonging to the amino ester class (eg, tetracaine).
Toxic reactions cause overstimulation of the CNS, which may lead to excitability, restlessness, apprehension, disorientation, tremors, and convulsions (cerebral cortex effects), as well as nausea and vomiting (medulla effects). Cardiac effects initially include tachycardia and hypertension. Ultimately, depression of the CNS and the cardiovascular system occurs, which may result in drowsiness or coma (cerebral cortex effects), as well as in irregular respirations, sighing, dyspnea, and respiratory arrest (medulla effects). Cardiac effects of CNS depression are bradycardia and hypotension.
Injected local anesthetic can have a direct toxic effect on muscle tissue. In peribulbar or retrobulbar injections, this can result in muscle weakness, which in some patients is followed by muscle contracture. Extraocular motility can be affected, resulting in diplopia (usually hypertropia) that may require surgical revision. Hyaluronidase may be partially protective by allowing more rapid diffusion of the anesthetic agent following injection.
Table 16-2 Maximum Recommended Local Anesthetic Doses
Increased metabolic activity of the CNS and poor ventilation can lead to cerebral hypoxia. Treatment consists of oxygenation, supportive airway care, and titrated IV administration of midazolam, which is used to suppress cortical stimulation.
Other emergency procedures that must be applied in cases of toxic overdose include suctioning if vomiting occurs and using a taped tongue blade if convulsions develop. If shock develops, the appropriate drugs can be administered by IV infusion.
The addition of epinephrine to the local anesthetic can also cause adverse reactions. Reactions to epinephrine can produce symptoms similar to those of early CNS overstimulation by local anesthetic, such as anxiety, restlessness, tremor, hypertension, and tachycardia. Unlike local anesthetic toxicity, however, epinephrine overdose does not produce convulsions or bradycardia as the toxic reaction progresses. Oxygen is useful in the treatment of epinephrine overdoses.
Although rare, death can occur as a result of retrobulbar or peribulbar local anesthetic; for example, the administration of retrobulbar bupivacaine has been associated with respiratory arrest. This reaction may be caused by intra-arterial injection of the local anesthetic, with retrograde flow to the cerebral circulation. It can also result from puncture of the dural sheath of the optic nerve during retrobulbar block, with diffusion of the local anesthetic along the subdural space in the midbrain. Initial symptoms are a gradual or sudden change in consciousness, such as coma with tonic-clonic seizures; apnea; and blood pressure lability. A large prospective study that compared retrobulbar injection of 0.75% bupivacaine plus 2.0% lidocaine to 0.75% bupivacaine plus 4.0% lidocaine found that the patients receiving 4.0% lidocaine mixed with bupivacaine had an almost 9 times greater risk of respiratory arrest than patients receiving 2.0% lidocaine mixed with bupivacaine. Ophthalmologists should be prepared for these possible adverse effects by having the proper resuscitative equipment at hand and training office staff in CPR.
The use of IV edrophonium chloride in the diagnosis of myasthenia gravis can have toxic adverse effects. The signs and symptoms result from cholinergic stimulation and may include nausea, vomiting, diarrhea, sweating, increased bronchial and salivary secretions, muscle fasciculations and weakness, and bradycardia. Some of these signs may be transient and self-limited because of the very short half-life of IV edrophonium. However, whenever the test is to be performed, a syringe containing 0.5 mg of atropine sulfate must be immediately available. (Some physicians routinely pretreat with atropine all patients undergoing such testing.)
As noted, if signs of excess cholinergic stimulation occur, 0.5 mg of atropine sulfate should be administered intravenously. This dose may be repeated every 3–10 minutes if necessary. The total dose of atropine necessary to counteract the toxic effects is seldom more than 2 mg. If toxic signs progress, the treatment described earlier for toxic overdose may be necessary.
Guo S, Wagner R, Gewirtz M, et al. Diplopia and strabismus following ocular surgeries. Surv Ophthalmol. 2010;55(4):335–358.
Kumar CM, Eke T, Dodds C, et al. Local anaesthesia for ophthalmic surgery—new guidelines from the Royal College of Anaesthetists and the Royal College of Ophthalmologists. Eye (Lond). 2012;26(6):987–898.
Moorthy SS, Zaffer R, Rodriguez S, Ksiazek S, Yee RD. Apnea and seizures following retrobulbar local anesthetic injection. J Clin Anesth. 2003;15(4):267–270.
Palte HD. Ophthalmic regional blocks: management, challenges, and solutions. Local Reg Anesth. 2015;8:57–70.
The Opioid Crisis
The opioid crisis is a national socioeconomic and public health issue with which every ophthalmologist should be familiar. Opioid abuse includes misuse and addiction to prescription pain relievers, heroin, and synthetic opioids such as fentanyl. In the United States, 115 individuals die of opioid overdose daily. The US Centers for Disease Control and Prevention estimates the economic burden of this crisis at $78.5 billion a year. This figure includes the cost of health care for the addicted individuals, productivity loss, addiction treatment, and the ultimate involvement of the criminal justice system in many of these cases.
The cause of this epidemic is multifactorial; its origins can be traced back to the late 1990s when pharmaceutical companies assured the medical community that patients would not become addicted to prescription opioid pain relievers. Prescription of these medications to patients led to their widespread use and subsequent misuse, and it soon became clear that these drugs were indeed highly addictive. Opioid overdose rates began to increase; in 2015 alone, more than 33,000 individuals in the United States died as a result of overdose from prescription pain killers, heroin, and illegally manufactured synthetic fentanyl. Also in 2015, it was determined that approximately 2 million people were abusing pain medications, and over half a million people were suffering from heroin addiction, which unfortunately occurred in conjunction with prior opioid pain medication use in some cases.
Roughly 21%–29% of patients prescribed opioid-based chronic-pain medications ultimately abuse them. Of these, 8%–12% develop an opioid use disorder. Unfortunately, 4%–6% of those who abuse prescription opioids transition to heroin. In fact, 80.5% of individuals addicted to heroin once misused prescription pain medicine. In addition to the devastating public health issue created by this crisis, there is an increase in neonatal abstinence syndrome due to the misuse of opioids during pregnancy. Increased injection drug use has also led to increased incidence of blood-borne infections such as HIV and hepatitis C, resulting from the use of contaminated injection drug equipment.
The US Department of Health and Human Services and the National Institutes of Health (NIH) have aggressive strategies to manage this devastating problem by improving access to treatment and recovery programs, promoting the use of overdose-reversing drugs, advocating for better public health surveillance, improving research on pain and addiction, and, finally, improving prescribing patterns in the medical community for patients experiencing pain. The NIH is also exploring formal partnerships with pharmaceutical companies and academic centers to develop safe, effective nonaddictive approaches to managing long-term pain, to develop new medications and technologies to treat opioid-use disorders, and to improve prevention and reversal interventions to save lives and support recovery.
Collins F, Schuchat A, Ostroff S, Gingrich N, Kennedy P. Plenary Address: Rewriting the Prescription for Treating Opioid Addiction. Presented at: National Rx Drug Abuse Heroin Summit; April 19, 2017; Atlanta, GA.
Volkow ND, Collins FS. The role of science in addressing the opioid crisis. N Engl J Med. 2017;377(4):391–394.
Excerpted from BCSC 2020-2021 series: Section 1 - Update on General Medicine. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.